Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 286, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 8:15 PM CDT for Johnson County, Miami County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 8:15 PM CDT (01:15 UTC)
- Expired
- Sep 7, 2001, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 8:15 PM CDT | Thunderstorm Wind 61 E | La Cygne, KS | Telephone lines down and a large tree blown over. |
| Sep 7, 8:20 PM CDT | Thunderstorm Wind 61 E | Overland Park, KS | |
| Sep 7, 8:25 PM CDT | Thunderstorm Wind 61 E | Leavenworth, KS | A 20 by 30 foot section of house roof blown off. Garage doors blown in and patio windows blown out. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2654 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 19.6
The text
As transmitted, in the capitals the NWS used until 2016.
423 WUUS53 KEAX 080116 SVRMCI KSC091-121-080200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 815 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF OLATHE MIAMI COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF PAOLA * UNTIL 900 PM CDT * AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF LENEXA TO 8 MILES EAST OF FONTANA...OR FROM 11 MILES NORTH OF OLATHE TO 14 MILES SOUTHEAST OF PAOLA...MOVING NORTHEAST AT 60 MPH. NUMEROUS REPORTS OF DESTRUCTIVE WINDS HAVE BEEN REPORTED WITH THESE STORMS. * SEVERE THUNDERSTORMS WILL BE NEAR... LEAWOOD AT 820 PM CDT MERRIAM AT 825 PM CDT PRAIRIE VILLAGE AT 830 PM CDT ROELAND PARK AT 835 PM CDT EXTREMELY DAMAGING...HURRICANE FORCE WINDS IN EXCESS OF 70 MPH...CAN BE EXPECTED WITH THIS STORM. MOVE INDOORS...TO A CENTER LOCATION ON THE LOWEST FLOOR OF A BUILDING OR HOME. STAY AWAY FROM WINDOWS A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3896 9502 3840 9502 3840 9461 3904 9462 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 7, 4:55 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 455 PM CDT FRI SEP 7 2001 A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE MAIN FORECAST CHALLENGE FOR THIS PACKAGE. MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY. AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH CHANCE POPS WILL DO FOR NOW. SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A COOL AND DRY AIRMASS HEADED THIS WAY. NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE MADE NO CHANGES TO THE EXTENDED. .EAX... KS...NONE. MO...NONE. KOCH
In the hours before
Local storm report, Sep 7, 8:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM GARDNER KS 70 MPH TSTM GUST
09/07/01 JOHNSON REPORTED BY HAM RADIO
OPERATOR.
0803 PM TONGANOXIE KS .75 INCH HAIL
09/07/01 LEAVENWORTH REPORTED BY FIRE AND
RESCUE.Local storm report, Sep 7, 8:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM DREXEL MO 70 MPH TSTM GUST
09/07/01 CASS REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:32 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 43 min |
| Sep 7, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 52 min |
| Sep 7, 7:53 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.